Alert archive / Hawaii / High Wind Warnings in 2006

High Wind Warning 2, NWS Honolulu, HI

February 22, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 22, 2006, 9:35 AM HST for Hawaii County, Hawaii. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2006, 9:35 AM HST (19:35 UTC)
Expired
Feb 23, 2006, 8:00 AM HST
In force
22 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 221935
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
935 AM HST WED FEB 22 2006

...HIGH WINDS WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA
OF THE BIG ISLAND...

.OVERVIEW...STRONG WESTERLY WINDS ASSOCIATED WITH A PASSING TROUGH
ARE BUFFETING THE SUMMITS OF MAUNA LOA AND MAUNA KEA OF THE BIG
ISLAND. THESE WINDS ARE EXPECTED TO GRADUALLY DIMINISH DURING THE
COURSE OF THE DAY.

HIZ028-230200-
/O.NEW.PHFO.HW.W.0002.060222T1935Z-060223T0200Z/
BIG ISLAND SUMMITS-
935 AM HST WED FEB 22 2006

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON.
SEVERAL ASTRONOMICAL OBSERVATORIES AT SUMMITS LEVEL OF MAUNA LOA
ARE REPORTING WIND SPEEDS BETWEEN 50 AND 55 MILES AN HOUR.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
LAU
5 follow-up statements
000 
WWHW70 PHFO 230132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED FEB 22 2006

...HIGH WINDS WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA
OF THE BIG ISLAND...

.OVERVIEW...STRONG WESTERLY WINDS ASSOCIATED WITH A PASSING
TROUGH CONTINUED OVER THE SUMMITS OF MAUNA LOA AND MAUNA KEA WHERE
WIND SENSORS ARE REPORTING SPEEDS BETWEEN 45 AND 52 MILES AN
HOURS. THEY ARE DOWN FROM EARLIER THIS MORNING AND WILL CONTINUE
TO TREND DOWNWARD OVERNIGHT.

HIZ028-231345-
/O.EXT.PHFO.HW.W.0002.000000T0000Z-060223T1800Z/
BIG ISLAND SUMMITS-
332 PM HST WED FEB 22 2006

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM HST THURSDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 AM HST THURSDAY. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
LAU
000 
WWHW70 PHFO 230539 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED FEB 22 2006

...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA
OF THE BIG ISLAND...

.OVERVIEW...STRONG WESTERLY WINDS ASSOCIATED WITH A PASSING
TROUGH CONTINUED OVER THE SUMMITS OF MAUNA LOA AND MAUNA KEA WHERE
WIND SENSORS ARE REPORTING SPEEDS BETWEEN 45 AND 52 MILES AN
HOUR. THEY ARE DOWN FROM EARLIER THIS MORNING AND WILL CONTINUE
TO TREND DOWNWARD OVERNIGHT.

HIZ028-231345-
/O.EXT.PHFO.HW.W.0002.000000T0000Z-060223T1800Z/
BIG ISLAND SUMMITS-
332 PM HST WED FEB 22 2006

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM HST THURSDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 AM HST THURSDAY. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
LAU
000 
WWHW70 PHFO 231345
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST THU FEB 23 2006

...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA
OF THE BIG ISLAND...

.OVERVIEW...STRONG WESTERLY WINDS ASSOCIATED WITH A PASSING
TROUGH CONTINUED OVER THE SUMMITS OF MAUNA LOA AND MAUNA KEA
WHERE WIND SENSORS ARE REPORTING SPEEDS BETWEEN 45 AND 52 MILES
AN HOUR. THEY ARE DOWN FROM EARLIER THIS MORNING AND WILL
CONTINUE TO TREND DOWNWARD OVERNIGHT.

HIZ028-231800-
/O.CON.PHFO.HW.W.0002.000000T0000Z-060223T1800Z/
BIG ISLAND SUMMITS-
345 AM HST THU FEB 23 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM HST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM HST THIS
MORNING. 

EXPECT WINDS AT THE SUMMIT TO BE NEAR THE WARNING LEVEL OF 45 MPH
THROUGH 8 AM.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWHW70 PHFO 231404 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
403 AM HST THU FEB 23 2006

...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA
OF THE BIG ISLAND...

.OVERVIEW...WINDS OVER THE SUMMITS HAVE BEEN JUST ABOVE WARNING
CRITERIA OVERNIGHT...AND ARE EXPECTED TO REMAIN AROUND 45 MPH
THROUGH 8 AM. EXPECT WINDS TO SLOWLY DECREASE LATER TODAY.

HIZ028-231800-
/O.CON.PHFO.HW.W.0002.000000T0000Z-060223T1800Z/
BIG ISLAND SUMMITS-
403 AM HST THU FEB 23 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM HST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM HST THIS
MORNING. 

EXPECT WINDS AT THE SUMMIT TO BE NEAR THE WARNING LEVEL OF 45 MPH
THROUGH 8 AM.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWHW70 PHFO 231809
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
809 AM HST THU FEB 23 2006

...HIGH WIND WARNING FOR THE BIG ISLANDS SUMMITS HAS BEEN
DOWNGRADED TO A WIND ADVISORY THROUGH 8 PM HST TONIGHT...

.WINDS ACROSS THE SUMMITS OF MAUNA KEA AND MAUNA LOA HAVE
DECREASED BELOW WARNING LEVELS. THE STRONG WEST WINDS ARE EXPECTED
TO DECREASE FURTHER THIS AFTERNOON.

HIZ028-240615-
/O.EXP.PHFO.HW.W.0002.000000T0000Z-060223T1800Z/
/O.NEW.PHFO.WI.Y.0007.060223T1809Z-060225T0600Z/
BIG ISLAND SUMMITS-
809 AM HST THU FEB 23 2006

...HIGH WIND WARNING HAS EXPIRED...
...WIND ADVISORY IN EFFECT UNTIL 8 PM HST FRIDAY...

WINDS AT THE SUMMITS WILL BE 30 TO 40 MPH TODAY...THEN DECREASE
TO 20 TO 25 MPH THIS EVENING.

VISITORS TO THE SUMMITS SHOULD EXERCISE CAUTION DUE TO STRONG
CROSS WINDS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

TANABE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 22, 4:00 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 4:00 AM HST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED FEB 22 2006

.SYNOPSIS...
EXPECT RAIN AND THUNDERSTORMS TO DECREASE THIS MORNING OVER THE
SMALLER ISLANDS. LIGHT TRADES WILL RETURN FOR A DAY OR TWO...WHICH
WILL BRING SHOWERS MAINLY TO WINDWARD AND MAUKA AREAS OF ALL THE
ISLANDS. ANOTHER UPPER LEVEL SYSTEM THIS UPCOMING WEEKEND COULD
BRING ANOTHER ROUND OF RAIN.
&&

.DISCUSSION...
HIGH CLOUDS ARE CLEARING THE MAIN HAWAIIAN ISLANDS FROM THE EAST...
AND EXPECT THIS TREND TO CONTINUE TODAY AS THE UPPER LEVEL WIND FLOW
BECOMES WEST TO EAST OVER THE ISLANDS.

THE OVERNIGHT HOURS BROUGHT SEVERAL BATCHES OF RAIN TO OAHU. THE
HIGHEST 24 HOUR RAINFALL TOTAL ON OAHU FROM 2 AM YESTERDAY UNTIL 2
AM THIS MORNING WAS THE NUUANU UPPER GAGE WHICH REPORTED 4.98
INCHES. DURING THE OVERNIGHT HOURS FROM 8 PM UNTIL 2 AM...1.42
INCHES WAS REPORTED AT THAT LOCATION...THE MOST PICKED UP BY ANY
OAHU GAGE AT THAT TIME. THESE NUMBERS PALE IN COMPARISON TO THE 24
HOUR TOTAL AT THE MOUNT WAIALEALE GAGE ON KAUAI...WHICH REPORTED
7.44 INCHES. JUST OVER 7 INCHES...7.10...OF THAT FELL BETWEEN 2 AM
AND 2 PM TUESDAY. NOT TO BE OUTDONE...THE OHEO GULCH GAGE ON MAUI
PICKED UP 5.68 INCHES BETWEEN 8 PM AND 2 AM.

WHILE RADAR STILL INDICATES RAIN MOVING DOWN THE ISLAND CHAIN...THE
RAIN IS MOVING...AND NOT ANCHORING ITSELF...OR TRAINING OVER ANY ONE
PARTICULAR AREA. THIS IS HELPING TO AVOID SOME OF THE FLOODING
PROBLEMS WE SAW EARLIER.

WILL BE LEAVING THE MENTION OF ISOLATED THUNDERSTORMS IN THE
FORECAST FOR THIS MORNING...BUT ANTICIPATE FEW THUNDERSTORMS...AND
FOR THEM TO BECOME LESS FREQUENT THROUGHOUT THE MORNING HOURS.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE WEATHER PATTERN FOR
THE NEXT 12 TO 24 HOURS. THE MODELS ARE PICKING UP ON THE UPPER
LEVEL LOW TO THE NORTHEAST OF THE ISLANDS...AND LIFTING IT TO THE
NORTH. THERE IS SOME DISAGREEMENT AS TO THE PLACEMENT OF THE UPPER
LEVEL TROUGH DEVELOPING FROM THIS SYSTEM...BUT THE CONSENSUS IS TO
KEEP THE TROUGH EAST OF THE MAIN HAWAIIAN ISLANDS. A SURFACE LOW IS
FORECAST TO DEVELOP WITH THIS SYSTEM...BUT AGAIN IS EXPECTED TO STAY
TO THE EAST OF THE ISLANDS. HOWEVER...THE PRESENCE OF THIS SYSTEM
COULD HELP TO BRING MORE MOISTURE UP FROM THE TROPICS...AND IT COULD
BE CARRIED IN ON THE TRADE WIND FLOW.

ANOTHER MID TO UPPER LOW IS TO THE NORTHWEST OF THE ISLANDS...AND
AGAIN THE MODELS AGREE WITH THE PLACEMENT FOR THE NEXT 12 HOURS OR
SO. BEYOND THAT...THERE IS DISAGREEMENT AS TO THE PLACEMENT AND
STRENGTH OF THE LOW. THE MODELS DEVELOP ANOTHER MID TO UPPER LOW
DEVELOPING WEST OF THIS SYSTEM ON THURSDAY...WITH THE TWO SYSTEMS
MERGING LATE THURSDAY. THE PLACEMENT OF THIS LOW WILL DETERMINE WHEN
AND WHERE HIGH CLOUDS MOVE OVER THE STATE LATER THIS WEEK. THE
PLACEMENT OF BOTH UPPER LOWS WILL HAVE A BIG IMPACT ON THE AMOUNT OF
RAIN BROUGHT TO THE AREA LATER THIS WEEK.

THE MODELS ARE IN GOOD AGREEMENT WITH A STRONG UPPER LEVEL LOW
DEVELOPING NORTH OF 40N THIS WEEKEND...WITH AN UPPER LEVEL TROUGH
DIGGING IN TOWARDS THE ISLANDS. IF THIS CONTINUES TO PAN OUT...WE
COULD SEE SOME MORE RAIN FOR THE UPCOMING WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:49 PM HSTSpecial Marine WarningHFO116 min
Feb 21, 4:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 21, 4:40 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 5:00 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 5:09 PM HSTSevere Thunderstorm WarningHFOHonolulu36 min
Feb 21, 6:11 PM HSTSevere Thunderstorm WarningHFOHonolulu64 min
Feb 21, 6:33 PM HSTSpecial Marine WarningHFO117 min
Feb 21, 7:01 PM HSTSpecial Marine WarningHFO89 min
Feb 21, 7:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 21, 8:28 PM HSTSpecial Marine WarningHFO2 hr
Feb 21, 10:29 PM HSTSpecial Marine WarningHFO2 hr
Feb 22, 12:33 AM HSTSpecial Marine WarningHFO117 min
Feb 22, 2:21 AM HSTSpecial Marine WarningHFO105 min

Nearby

High Wind Warnings in Hawaii, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.